PDA

View Full Version : What should I do?



debbie-b
07-01-2011, 08:39 AM
I have mentioned this in another thread, but I can't find it anymore.
I have been taking MTX shots for 16 weeks now and feel a little better pain wise.
About four weeks ago I started having a rash on the back of my hands and forearms, it itches intensly several times a day, but not for a long time, but it leaves an ugly rash. It's like little tiny bumps, some are very red and some are just flesh colored.
The rheumy thinks it comes from the MTX.
This is what happens every week.
Shot on tuesday night, wednesday no itching, thursday slight itching, friday severe itching ( rash is very red), saturday severe itching, sunday little itching, monday almost no itch, tuesday no itch at all. And than it starts all over again.
Well three weeks ago my rheumy said if I can stand the itch and rash, to continue the MTX. I agreed. Because it is helping me somewhat with the pain.
But now I am torn, yes it helps with the pain, but the itching is very anoying and the rash is very ugly, it just looks awful and people ask me what it is all the time. It looks like I have a skin disease and is very ugly. ( I said ugly twice, so you know it must be very ugly).
I have tried Benadryl, it does not help.
I know you guys can't tell me what to do, but I would like to know what you would do.
Should I stop MTX? What would yo do?

Debbie

Gizmo
07-01-2011, 08:43 AM
I would ask to try a different immunosuppressant. I take Imuran (5 tablets a day) with no side effects.

debbie-b
07-01-2011, 08:48 AM
I would ask to try a different immunosuppressant. I take Imuran (5 tablets a day) with no side effects.

I did not have side effects for about 12 weeks, even though it sounds like it comes from the MTX, we don't know for sure.
I think I am going to call him monday, to see what he want's to do.

Debbie

Gizmo
07-01-2011, 09:06 AM
Good plan. Allergies can develop at any time, so the fact that you had been on it for 12 weeks doesn't mean it's not an allergic reaction. You don't want it to get to the point that you start having trouble breathing, too. Blue lips with a red rash are really out of style this season.

rob
07-01-2011, 09:19 AM
I'm in agreement with Gizmo.

My first thought was to try Benadryl, but I see you already did, with no luck. I get these same sort of rashes on my arms when I'm in a flare. I take Benadryl for it, and it helps a bit, but the itch and burn can still be a real doozy. I've gone so far as to fill the tub with cool water, lean over the edge, and soak my arms. It gives some relief, at least in the short term.

Rob

Gizmo
07-01-2011, 09:30 AM
Oh! Rob's suggestion reminds me about oatmeal baths. You can buy them in any drug store.

lovedbyHim
07-01-2011, 09:31 AM
I get rashes on my arms frequently in winter and summer. I used steroidal cream that really help.

rob
07-01-2011, 09:45 AM
I get rashes on my arms frequently in winter and summer. I used steroidal cream that really help.

Yes! that's what I was going to say that I use in addition to the benadryl, but I couldn't think of it. I'm not firing on all cylinders today.

debbie-b
07-01-2011, 09:50 AM
Thank you guys, I will try all of your suggestions, maybe I can stay on the MTX, if I get some relief from your remedies.
I will let you know.

Debbie

steve.b
07-01-2011, 10:44 PM
it takes a little while for the toxicity level to build up from any drug.

mtx takes about 2 or 3 months to work when we first start it,
so i would presume, any reaction to it would also take the same time to build.

i would ask the rhuemy for an alternative drug, so you can see if the itch stops when you stop mtx.

debbie-b
07-02-2011, 12:59 PM
Hi Steve,

I will talk to the rheumy on tuesday, but I would hate to have to change meds now, because the MTX is finally working a little. It is not the result I was hoping for, but I'll take any kind of pain reduction.

Debbie

debbie-b
07-02-2011, 01:01 PM
I just remembered something else.
The only rash and itch I have is on the back of my hands and my forearms, that is just weird.

Debbie

ritzbit
07-02-2011, 01:05 PM
I take cellcept which Im pretty sure is an immunesuppresant and the only problem I've had with it is starting out it made my belly hurt pretty bad. I take 2 in morning and 2 at night (each pill 500mg).

Gizmo
07-02-2011, 03:34 PM
I just remembered something else.
The only rash and itch I have is on the back of my hands and my forearms, that is just weird.

Debbie

Could it be sun exposure? The back of my hands get the worst of it because of driving.

debbie-b
07-03-2011, 03:58 AM
Could it be sun exposure? The back of my hands get the worst of it because of driving.

You know, I have been thinking about that too, maybe the MTX made me more sun sensitive.
I don't usually use sun protection, because I don't spent any time in the sun, ever.
I am going to try sun protection while driving and see if it makes a difference.
Thanks Gizmo.

Debbie

Gizmo
07-03-2011, 05:51 AM
I have a couple pair of sun gloves and they are SO worth the money (less than $20 last time I bought some). They are stretchy polyester that breathes pretty well, and very lightweight, with holes cut out for fingers. My hands hurt with winter gloves, because of the extra bulk to hang on to on the steering wheel.

Peridot20_Gem
07-03-2011, 09:02 AM
Hi Debbie,

I remember your post and your still having it now...if it's helping you but the rash is to much to bare is'nt there any cream your rheumo could give you to help it, as i've had quite a mixture of steriod creams since being diagnosed and maybe one of those may help.

Terry xxx

steve.b
07-03-2011, 07:47 PM
mtx has a safety label when sold in australia, stating that you must aviod sun exposure, whilst taking this medicine.

so yes mtx does highten your sun sensitivity.

tgal
07-03-2011, 08:00 PM
Hey Debbie... hands and arms get sun exposure in the car. Took me several weeks to figure out what I was getting ill and a rash on my harm and hands. Finally looked down one day and saw the sunlight on my hands as I was driving. Now there is sunscreen on every time before I leave the house

@Gizmo- I want to find gloves like that!

debbie-b
07-04-2011, 04:44 AM
I think the first thing I am going to try is the sunscreen, because driving is the only sun exposure I get, besides the walk from the car to the store, ect. I don't spend any time in the sun, exept for driving the car, so it makes sense that the rash is only on the back of my hands and forearms.
I never had the problem before, but it looks like MTX is to blame, it does not mix well with the sun, that is coming through the windshield while driving.
Thank you friends, I will let you know, if sunblock will help.

Debbie

Peridot20_Gem
07-04-2011, 06:14 PM
Hi Debbie,

It sounds like the driving may be causing it...so take the protection mate and i hope it works, for what we all suffer we mays well all be in protected suits as it's one bad disease when you come to think about it and the symptoms neve end.

Best of luck mate Terry xxx

Melodyroseak
07-28-2011, 10:49 PM
My GP has me take Hydroxyzine HCI 25 mg for this itching and if the rash is really bad, she puts me on a VERY short round of prednisone. I am an advocate against prednisone. My rhymotoligist (sp) told me due to the prednisone and SLE it caused me to get a vascular necrosis of the hips. So, they know if I ask for it, the rash is really bad.

debbie-b
08-22-2011, 06:32 AM
Just an update on my rash.
I tried the sun block for weeks, didn't make a difference.
The rash is still there, it doesn't get worse, but it doesn't go away either.
The rash lookes like little fresh scars, deep red, sometimes a little purplish. They itch sometimes, not often and not for a long time. About ten % of the "bumps" break open, the rest is just there, GLOWING.

Debbie